Nursing Diagnoses for Patients with Coagulation Abnormalities

Lab test result Nursing diagnoses Nursing Process
Prolonged prothrombin (PT) time  Potential for bleeding related to hypoprothrombinemia  The nurse should assess the patient for any signs of bleeding and should teach the patient and family how to lower the risk of bleeding and what symptoms to look for at home that require medical attention. Patient and family teaching includes:

Preventing bleeding episodes:

•Avoiding contact sports or other activities in which head injury might occur

•Avoiding accidental cuts by using an electric razor and taking care when using sharp tools or kitchen implements

•Avoiding intramuscular injections

•Brushing teeth with a soft toothbrush to decrease gum bleeding

Recognizing bleeding symptoms:

•Headache or changes in neurological status can indicate intracranial bleeding.

•Vomiting frank blood or coffee ground material

•A backache or flank pain may indicate internal bleeding

•Urine that appears dark or smoky looking may indicate bleeding in the urinary tract

•Unexplained increase in pulse rate and decrease in blood pressure

•Joint pain may indicate bleeding into a joint

  Knowledge deficit related to long-term anticoagulation Oral anticoagulant drugs such as coumadin are responsible for many adverse drug reactions. When a patient is receiving coumadin for an extended period of time, the patient and family must be aware of other medications that may either increase or decrease the PT. The patient should be taught to talk to his or her physician before taking any additional drug, whether the drug is prescribed or an over-the-counter drug. Frequently, patients are unaware that many common over-the-counter drugs, including pain medications and cold remedies, contain aspirin. Aspirin and other salicylate containing drugs increase the effect of coumadin, resulting in an increased PT time and the potential for bleeding.
Decreased prothrombin (PT) time  Potential for injury related to formation of venous thrombus  A patient who has a lower than normal PT may be at risk for formation of a venous thrombus. The three factors that increase risk of developing a venous thrombus are blood hypercoagulability, venous stasis, and blood vessel wall injury. These three factors are known as Virchow's triad; it is proposed that when two of these factors are present, a patient is at significant risk of developing a venous thrombus, particularly in the pelvic veins or deep leg veins. Interventions that can help decrease this risk are leg exercises, adequate hydration and having the patient avoid venous constriction, such as crossing the legs or wearing stockings or other garments that compress leg veins.
Elevated PTT Potential for injury related to heparin therapy  Nurses must be vigilant in monitoring PTT values when a patient is receiving heparin. An abnormally increased or decreased PTT must be reported to the physician immediately. As heparin has a short half-life, its activity within the body varies constantly, so it is important to monitor the PTT on a continuous basis. A flow sheet that documents both heparin doses and corresponding PTT values helps to safely monitor a patient who is being anticoagulated with heparin. As heparin can also depress the production of platelets, it is important that the patient receiving heparin have regular assessments to determine platelet counts. The nurse should also check to see that the patient receiving heparin is not taking other medications that could potentiate or interfere with the intended therapeutic action of heparin.

Instant Feedback:

Teaching a patient who is taking anti-coagulants should include both preventing bleeding episodes and recognizing signs and symptoms of bleeding.

RnCeus Homepage | Course catalog | Discount prices | Login | Nursing jobs | Help